Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 30, NWS Reno, NV

July 28, 2009Washoe County, Nevada; Nevada County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 28, 2009, 3:50 PM PDT for Washoe County, Nevada; Nevada County, Sierra County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 3:50 PM PDT (22:50 UTC)
Expired
Jul 28, 2009, 4:30 PM PDT
In force
40 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Nevada County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 282250
SVRREV
CAC057-091-NVC031-282330-
/O.NEW.KREV.SV.W.0030.090728T2250Z-090728T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
350 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA...
  SOUTHEASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...VERDI...STAMPEDE RESERVOIR...
  EXTREME SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...

* UNTIL 430 PM PDT

* AT 347 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY
  RAIN AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  STAMPEDE RESERVOIR...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...VERDI AND STAMPEDE RESERVOIR.

THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 0
AND 2.

BOATERS AND SWIMMERS ON OR NEAR STAMPEDE RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO
BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD
TO BOATS CAPSIZING.

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

LAT...LON 3955 11999 3946 11998 3943 12010 3948 12015
TIME...MOT...LOC 2249Z 246DEG 8KT 3946 12008

$$

GMCGUIRE
2 follow-up statements
000 
WWUS55 KREV 282316
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT TUE JUL 28 2009

CAC057-091-NVC031-282330-
/O.CON.KREV.SV.W.0030.000000T0000Z-090728T2330Z/
SIERRA CA-NEVADA CA-WASHOE NV-
416 PM PDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR EXTREME SOUTHWESTERN WASHOE...EXTREME NORTHEASTERN NEVADA AND
SOUTHEASTERN SIERRA COUNTIES...

AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR VERDI...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...VERDI...STAMPEDE RESERVOIR AND LOGGER
  CAMPGROUND.

THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 0
AND 2.

LAT...LON 3955 11999 3946 11998 3943 12010 3948 12015
TIME...MOT...LOC 2316Z 246DEG 8KT 3948 12001

$$

RC
000 
WWUS55 KREV 282329
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
429 PM PDT TUE JUL 28 2009

CAC057-091-NVC031-282339-
/O.EXP.KREV.SV.W.0030.000000T0000Z-090728T2330Z/
SIERRA CA-NEVADA CA-WASHOE NV-
429 PM PDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN WASHOE...
EXTREME NORTHEASTERN NEVADA AND SOUTHEASTERN SIERRA COUNTIES WILL
EXPIRE AT 430 PM PDT...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 6 PM 
PDT...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND 
BRIEF HEAVY RAINS.

IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE
STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO.
CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR
WARNING PROCESS.

LAT...LON 3955 11999 3946 11998 3943 12010 3948 12015
TIME...MOT...LOC 2329Z 246DEG 8KT 3949 11998

$$
RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 PM PDT, 1 hour earlier.

Area forecast discussion, Jul 28, 2:50 PM PDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT TUE JUL 28 2009

.DISCUSSION...
MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW
THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST.
DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH
FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE
GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA
COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE
UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN
STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST
RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE
REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE
WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE
12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS
PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS
SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK.

INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE
THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH
EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING
SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH
WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND
THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING
SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A
SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM
MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A
LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN
FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT
RIDGES AND LEE MTN VALLEYS.

NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE
UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR
SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE
EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES
WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER
INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN
ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN
&&

.AVIATION...
ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH
ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY
THUNDERSTORMS. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:03 PM PDTSpecial Weather StatementREVAlpine57 min
Jul 27, 6:11 PM PDTSpecial Weather StatementREVAlpine49 min
Jul 28, 3:30 PM PDTSevere Thunderstorm WarningREVAlpine, Mono30 min
Jul 28, 4:07 PM PDTFlash Flood WarningREVAlpine, Mono113 min

Nearby

Severe Thunderstorm Warnings in California, 2009Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.